Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 279, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 21, 2001, 10:30 AM CDT for Brookings County, South Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 21, 2001, 10:30 AM CDT (15:30 UTC)
- Expired
- Jul 21, 2001, 11:00 AM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Brookings County, SD
The radar
The Sioux Falls radar (KFSD), 102 km from the middle of the area, began a volume at 15:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 10:40 AM CDT | Hail 0.75 | Bruce, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 3.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 410 J/kg
- Mixed-layer CIN
- -308 J/kg
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 211533 SVRFSD SDC011-211600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1030 AM CDT SAT JUL 21 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 1100 AM CDT * AT 1030 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF BRUCE...OR ABOUT 19 MILES NORTHWEST OF BROOKINGS...MOVING EAST AT 35 MPH. AT 1026 PM CDT THE HAMLIN COUNTY EMERGENCY MANAGER REPORTED QUARTER SIZE HAIL JUST SOUTHEAST OF LAKE POINSETT A MILE SOUTH OF THE BROOKINGS COUNTY L5INE. * THE SEVERE THUNDERSTORM WILL BE NEAR... BRUCE AROUND 1040 AM CDT WHITE AROUND 1100 AM CDT LAT...LON 4456 9711 4443 9713 4440 9647 4455 9644
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:55 AM CDT, 6 hours 35 minutes earlier.
Area forecast discussion, Jul 21, 3:55 AM CDT, 6 hours 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 355 AM CDT SAT JUL 21 2001 FUN MRNG WITH ALL THE ACTVTY ARND HERE. HWVR IT SHUD MOVE ON OUT LATE THIS MRNG AND LEAVE NOTHNG. WILL GO PTCLDY AFTER MRNG TSTMS ERN PART OF AREA. LESS HUMID AIR FILTERNG IN. NEXT SYS COMNG IN LATE TNGT AND FOR TUE AS COOLER AIR CONTS TO SEEP IN AT LOW LVLS. MODELS NOT SURPRISINGLY FIND IT HARD TO PIN DOWN TIMING OF CONVECTN AND WILL KEEP PRETTY MUCH THE CHC FCST WE HAVE HAD GOING...EXTNDG CHC SHWRS INTO TUE NGT. EXTNDED THE MORE OR LESS ALSO AS WAS WITH CHC TSTMS MOST AREAS THU THRU SUN. SPLIT BETWN FWC AND FAN TEMPS AGN LOOKS LIKE BEST IDEA...LEANG TO FWC FOR TDAS HIGHS. .FSD...NONE WILLIAMS
In the hours before
Local storm report, Jul 21, 9:54 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
954 AM CDT SAT JUL 21 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 AM 6 N HENDRICKS MN 70 MPH TSTM GUST
07/21/01 LINCOLN REPORTED BY STORM
SPOTTER. EVENT DURATION
20 MINUTES.
0850 AM 8 NE WHITE SD 60 MPH TSTM GUST
07/21/01 BROOKINGS REPORTED BY COOPERATIVE
OBSERVER.
0900 AM HENDRICKS MN WIND DAMAGE
07/21/01 LINCOLN REPORTED BY STORM
SPOTTER. PRELIMINARY
REPORTS OF DOWNED POWER
LINES AND TREES.
0914 AM LAKE BENTON MN 1 INCH HAIL
07/21/01 LINCOLN REPORTED BY COOPERATIVE
OBSERVER.
0919 AM LAKE BENTON MN .75 INCH HAIL
07/21/01 LmINCOLN REPORTED BY COOPERATIVE
OBSERVER.
0934 AM MARSHALL ARPT MN 58 MPH TSTM GUST
07/21/01 LYONThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:35 AM CDT | Severe Thunderstorm Warning | FSD | Brookings | 25 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.